MAUDE Adverse Event Report: STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO

STRYKER ORTHOPAEDICS-MAHWAH TRIATHLON PS X3 TIBIAL INSERT; PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Catalog Number 5532-G-511
Medical Device Problem Code Fracture (1260)
Health Effect - Clinical Codes Ambulation or Postural Difficulties (2544); Insufficient Information (4580)
Date of Event 08/07/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
It was noted that the device is not available for evaluation.Should additional information become available, it will be provided in a supplemental report upon completion of the investigation.Review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.There have been no other similar events for the lot referenced.
 
Event or Problem Description
It was reported that at some point in the past year, the ps post separated from the insert and the insert from the tibial baseplate while in the patient.Fractured insert.The initial surgery was done for right tka on (b)(6)2019.The revision surgery was done (b)(6).
 
Additional Manufacturer Narrative
Reported event: an event regarding crack/fracture involving a triathlon insert was reported.The event was not confirmed.Method & results: product evaluation and results: visual inspection of the returned device indicated that the insert is worn.The damage present on the posterior portion was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations, which are common damage modes of uhmwpe.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.Clinician review: a review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a cementless right triathlon tritanium total knee arthroplasty at some point in the past because i was able to see an x-ray with the implant in place, albeit undated.I cannot confirm the revision procedure as i have no office notes, operation notes or post revision x-rays.The root cause of this event cannot be determined with certainty.The causes of polyethylene failure are multifactorial.One factor is surgical technique in the way the implant is positioned and aligned and whether or not proper stability and kinematics of the knee was restored.In this case the tibial component is in significant varus and with a significantly increased posterior slope.These factors alone can contribute to polyethylene failure both at the post and at the locking mechanism.Patient factors including lifestyle, activity level and bmi can also contribute, as well as implant factors" product history review: review of the device history records indicate devices were manufactured and accepted into final stock with no relevant reported discrepancies.Complaint history review: there have been no other similar events for the lot referenced.Conclusions: it was reported that the patient was revised due to crack/fracture.Visual inspection of the returned device indicated that the insert is worn.The damage present on the posterior portion was consistent with delamination and material loss.The damage on the articulating surface of the insert is consistent with burnishing, scratching, and third body indentations; which are common damage modes of uhmwpe.The yellow discoloration observed on the tibial insert is consistent with the absorption of synovial fluid by the device.A review of the provided medical records by a clinical consultant indicated: "i can confirm that the patient had a cementless right triathlon tritanium total knee arthroplasty at some point in the past because i was able to see an x-ray with the implant in place, albeit undated.I cannot confirm the revision procedure as i have no office notes, operation notes or post revision x-rays.The root cause of this event cannot be determined with certainty.The causes of polyethylene failure are multifactorial.One factor is surgical technique in the way the implant is positioned and aligned and whether or not proper stability and kinematics of the knee was restored.In this case the tibial component is in significant varus and with a significantly increased posterior slope.These factors alone can contribute to polyethylene failure both at the post and at the locking mechanism.Patient factors including lifestyle, activity level and bmi can also contribute, as well as implant factors"the event was not confirmed.No further investigation for this event is possible at this time.If devices and / or additional information become available to indicate further evaluation is warranted, this record will be reopened.
 
Event or Problem Description
It was reported that at some point in the past year, the ps post separated from the insert and the insert from the tibial baseplate while in the patient.Fractured insert.The initial surgery was done for right tka on (b)(6) 2019.The revision surgery was done (b)(6).

Brand Name
TRIATHLON PS X3 TIBIAL INSERT
Common Device Name
PROSTHESIS, KNEE, PATELLO/FEMOROTIBIAL, SEMI-CONSTRAINED, UNCEMENTED, POROUS, CO
Manufacturer (Section D)
STRYKER ORTHOPAEDICS-MAHWAH
325 corporate drive
mahwah NJ 07430
Manufacturer (Section G)
STRYKER ORTHOPAEDICS-LIMERICK
raheen business park
limerick NA
EI   NA
Manufacturer Contact
alessandra chavez
3365 enterprise ave
weston, FL 33331
9546280700
MDR Report Key20133844
Report Number0002249697-2024-01203
Device Sequence Number7221699
Product Code MBH
UDI-Device Identifier07613327050783
UDI-Public07613327050783
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
K141056
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2019
Device Explanted Year2024
Reporter Type Manufacturer
Report Source Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 12/10/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date03/31/2024
Device Catalogue Number5532-G-511
Device Lot NumberVV15TE
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Initial
Initial Date Received by Manufacturer 08/08/2024
Supplement Date Received by Manufacturer11/19/2024
Initial Report FDA Received Date09/04/2024
Supplement Report FDA Received Date12/10/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/26/2019
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention; Hospitalization;
Patient SexUnknown